(NaturalNews) The FDA has issued a call for "black box" warnings to be placed on certain antibiotics about the risk that they may cause tendonitis and ruptured tendons.
The antibiotics affected are those in the fluoroquinolone family, including Bayer's Cipro (generic name ciprofloxacin) and Avelox, Johnson & Johnson's Floxin (generic name ofloxacin) and Levaquin, Depomed's Proquin XR, Merck's Noroxin and Oscient's Factive.
These drugs already carry warning labels about tendons risks, but Edward Cox, FDA director of the microbial products office, said that "the FDA continues to receive a considerable number of reports of tendon-related adverse events. The FDA believes that these new labeling changes will better inform health-care providers and patients about the risk."
The black box warning is the strongest warning that the FDA can place on a drug before recalling it from the market.
The nonprofit consumer advocacy group Public Citizen saw the FDA in 2006 to demand a black box warning, and additionally directly notified doctors about the risk of tendon damage. The group had been urging the agency to issue such a warning since 1996.
Public Citizen cited government data showing 262 reports of ruptured tendons, 258 reports of tendonitis and 274 reports of other dependent problems as of late 2005 in those who had taken the drugs. A further 100 problems have reported since then, the group said.
The FDA concluded that the risk of tendon ruptures is three to four times higher in those who take the antibiotics
than those they do not. Most at risk are patients over the age of 60, people using steroid therapy and those who have undergone certain organ transplants.
Anyone on fluoroquinolones who experiences tendon pain is advised to immediately stop taking the antibiotics and exercising and contact the doctor immediately. Most problems occur in the Achilles' tendon, but ruptures are also known in the biceps, hands, shoulders and elsewhere.
Sources for this story include: uk.reuters.com.